Hail, Mercer
- When
- May 10, 3:16 PM EST to 3:20 PM EST
- Where
- Mercer County, Maria Stein
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.400, -84.480
A very unstable airmass was in place south of a warm front in the area. This unstable airmass led to the development of widespread severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A very unstable airmass was in place south of a warm front in the area. This unstable airmass led to the development of widespread severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 3:05 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 405 PM EDT TUE MAY 10 2011 .SYNOPSIS... A MID LVL RIDGE AXIS LOCATED FROM THE WESTERN GREAT LAKES SOUTHWARD TO THE LOWER MISSISSIPPI VALLEY WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA THROUGH THE END OF THE WORK WEEK. MEANWHILE...A WARM FRONTAL BOUNDARY WILL REMAIN ACROSS THE REGION...EVENTUALLY WASHING OUT BY THE END OF THE WORK WEEK. SUMMER-LIKE TEMPERATURES CAN BE EXPECTED DURING THIS PERIOD. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THE NEAR TERM FORECAST WILL BE ACTIVE AS MESOSCALE INTERACTIONS ARE ONGOING AT THE TIME OF ISSUANCE. A TANDEM OF WEAK VORT MAXES WILL SLIDE SE ACRS THE REGION LATE THIS AFTN AND EVENING. THESE WEAK FEATURES WILL INTERACT WITH A WARM FRONT ACRS THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS. VERY HIGH CAPE VALUES PER 18Z ILN SPECIAL SOUNDING...AROUND 3500 J/KG...ALONG WITH AMPLE SHEAR...WILL RESULT IN MULTICELL AND SUPERCELL CLUSTERS. SUPERCELLS WILL BE PROLIFIC HAIL PRODUCES AND WILL LIKELY RESULT IN SOME DAMAGING WINDS. GIVEN THAT STORM MOTIONS ARE AROUND 20 MPH...AND THE THREAT THAT SOME LOCATIONS MAY SEE TRAINING STORMS...FLOODING WILL ALSO BE A CONCERN. HAVE GONE WITH FAIRLY HIGH POPS OVER THE WESTERN AND SOUTHERN PARTS OF THE CWFA WHERE FORCING WILL BE MAXIMIZED. A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT ACRS THESE AREAS UNTIL 8 PM EDT. A SOUTHWARD TREND AND AN GRADUAL DECREASING TREND OF CONVECTION ARE EXPECTED THIS EVENING INTO THE EARLY MORNING HOURS AS SURFACE BASED INSTABILITY WANES AND FORCING WANES AS WELL. OVERNIGHT LOWS WILL FALL INTO THE LOWER AND MID 60S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... A SUMMER-LIKE PATTERN IS IN THE OFFING DURING THE SHORT TERM PERIOD. A MID LVL RIDGE AXIS WILL SLOWLY MOVE EAST ACRS THE FORECAST AREA THROUGH THE PERIOD. HOWEVER...THE RIDGE WILL NOT BRING COMPLETE DRY WEATHER AS A WARM AND HUMID AIRMASS WILL BE IN PLACE. THIS...ALONG WITH WEAK LOW LEVEL FORCING AND WEAK WX DISTURBANCES ROTATING THROUGH THE UPPER LEVEL FLOW...WILL RESULT IN CHANCES OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL LIKELY OCCUR DURING THE PEAK HEATING OF THE DAY INTO THE EVENING HOURS. HIGHS IN THE LOWER AND MID 80S AND LOWS IN THE LOWER AND MID 60S ARE EXPECTED WEDNESDAY AND THURSDAY. ON FRIDAY...MORE CLOUD COVER A LITTLE HIGHER CHC FOR PCPN WILL TEMPER HIGHS DOWN INTO THE UPPER 70S TO THE LOWER 80S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A HIGHLY AMPLIFIED UPPER LEVEL FLOW PATTERN IS ANTICIPATED DURING THE LONG TERM PERIOD. IN FACT...THE FLOW WILL BECOME BLOCKY IN NATURE AND WILL RESULT IN LARGE SYNOPTIC SCALE SYSTEMS TO MOVE MORE NORTH TO SOUTH THAN WEST TO EAST. HAVE USED A BLEND OF THE NCEP/HPC GUIDANCE AND THE 00Z ECMWF TO KEEP SOME CONTINUITY TO THE FORECAST AS WELL AS TO BETTER COLLABORATE WITH SURROUNDING OFFICES. AN UPR LEVEL CLOSED LOW IS FORECAST TO MOVE SLOWLY SOUTHWARD FROM THE MID MS RIVER VALLEY INTO THE LOWER GULF COAST STATES FROM SATURDAY INTO MONDAY. AS THIS OCCURS...A COLD FRONT WILL SLIDE FROM NORTH TO SOUTH ACRS THE AREA FRIDAY NIGHT INTO SATURDAY. A MOISTURE FETCH OFF THE ATLANTIC WILL BE PULLED BACK WEST INTO THE REGION...RESULTING IN THE THREAT FOR PCPN. HAVE KEPT BOTH A CHANCE OF SHOWERS AND THUNDERSTORMS GOING SATURDAY INTO SATURDAY NIGHT...TRANSITIONING OVER TO A CHANCE OF SHOWERS ON SUNDAY AS INSTBY DECREASES WITH A COOLER AIRMASS. MODEL TRENDS INDICATE THAT THE THREAT OF PCPN WILL BE SLOW TO EXIT THE REGION SUNDAY NIGHT INTO MONDAY GIVEN THE SLOW MOVEMENT OF SYNOPTIC SYSTEMS. SFC HIGH PRESSURE IS POISED AT THIS TIME TO BUILD INTO THE REGION MONDAY NIGHT INTO TUESDAY WHICH SHOULD ALLOW THE REGION TO DRY OUT BY THEN. TEMPERATURES THROUGH THE PERIOD WILL SHOW A COOLING TREND GIVEN CLOUDS...PCPN AND A NORTHEAST SFC WIND FLOW. COULD EVEN BE COOLER THAN CURRENTLY FORECAST...BUT WILL NOT GO THAT EXTREME AT THIS TIME. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG INSTABILITY GRADIENT CURRENTLY EXTENDING FROM CENTRAL INDIANA DOWN INTO NORTHERN KENTUCKY. AS SURFACE BOUNDARY CONTINUES TO LIFT NORTHEAST THROUGH EARLY EVENING...AIRMASS WILL CONTINUE TO DESTABILIZE ACROSS OUR AREA. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO FILL IN THROUGH LATE AFTERNOON...ESPECIALLY ALONG AND SOUTHWEST OF A KDAY TO KILN LINE. AREA OF PCPN SHOULD THEN PUSH SOUTHEAST OF OUR AREA THROUGH EARLY EVENING. MODELS ARE HINTING AT SOME FOG AND LOWER CLOUDS LATER TONIGHT. TOUGH TO DISCOUNT THIS COMPLETELY WITH HIGH BUILDING IN ALOFT BUT THIS WILL LIKELY DEPEND TO SOME DEGREE ON HOW MUCH PCPN WE END UP GETTING LATER THIS AFTERNOON. WILL HEDGE FOR NOW AND KEEP ANY CIGS VFR LATER TONIGHT AND JUST BRING IN SOME MVFR VSBY RESTRICTIONS. AIRMASS WILL DESTABILIZE ONCE AGAIN THROUGH THE DAY ON WEDNESDAY BUT WE ARE LACKING A FORCING MECHANISM SO ANY THUNDERSTORM DEVELOPMENT SHOULD BE MORE ISOLATED THROUGH THE AFTERNOON HOURS. OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...HICKMAN SHORT TERM...HICKMAN LONG TERM...HICKMAN AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 922 AM EDT TUE MAY 10 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-111330- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 922 AM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. SOME FLOODING ISSUES MAY ARISE WHERE WHERE THUNDERSTORMS TRAIN OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT TUE MAY 10 2011
INZ050-OHZ034-042-102000-
WAYNE IN-DARKE OH-MERCER OH-
252 PM EDT TUE MAY 10 2011
...RAPIDLY DEVELOPING THUNDERSTORMS WILL AFFECT WEST CENTRAL OHIO
AND EAST CENTRAL INDIANA THROUGH 400 PM EDT...
RADAR INDICATED THUNDERSTORMS OVER EASTERN INDIANA INCREASING IN
COVERAGE AND INTENSITY...AND THESE STRONG STORMS MAY BECOME SEVERE
AS THEY MOVE INTO THE AREA THROUGH THE MID AND LATE AFTERNOON.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOUNTAIN CITY...FORT
RECOVERY...UNION CITY...ROCKFORD...ST. HENRY...COLDWATER AND CELINA.
ALSO...FRANKLIN...ECONOMY...WILLIAMSBURG...CHATTANOOGA...WABASH...
NORTH DAYTON...COSMOS AND BETHEL ARE NEAR THE PATH OF THESE RAPIDLY
DEVELOPING THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4071 8445 3986 8484 3993 8521 4001 8520
4001 8482 4073 8481
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MOUNT OLIVET 38.53N 84.04W
05/10/2011 E0.50 INCH ROBERTSON KY PUBLIC
&&
ANOVAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
332 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SE PIQUA 38.45N 84.03W
05/10/2011 E1.75 INCH ROBERTSON KY PUBLIC
&&
ANOVAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL NEAVE 38.65N 84.20W
05/10/2011 E1.75 INCH BRACKEN KY TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 355 PM EDT TUE MAY 10 2011 OHZ034-035-042-043-102100- AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH- 355 PM EDT TUE MAY 10 2011 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...MERCER...NORTHERN DARKE AND WESTERN AUGLAIZE COUNTIES THROUGH 500 PM EDT... AT 350 PM EDT...RADAR INDICATED A STRONG THUNDERSTORMS OVER EAST CENTRAL INDIANA...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY... ANSONIA...ST. HENRY...COLDWATER...ROCKFORD...CELINA...VERSAILLES... MINSTER...NEW BREMEN...FORT LORAMIE AND ST. MARYS. ALSO...COSMOS...NORTH DAYTON...CHATTANOOGA...ROSE HILL...WABASH... ROSSBURG...NEW WESTON AND BURKETTSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 4068 8433 4020 8430 4021 8481 4070 8481 BINAU
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL MOUNT OLIVET 38.53N 84.04W
05/10/2011 E0.50 INCH ROBERTSON KY COUNTY OFFICIAL
&&
ANOVAKThe Cincinnati radar (KILN), 123 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
34 hail, 17 flash flood, 8 flood, 1 thunderstorm wind. Local standard time, as filed.
Trees were reported down due to damaging thunderstorm winds.
Two feet of water was flowing across roadways due to heavy rainfall.
Several evacuations occurred, vehicles were washed off of roadways, and roads were closed due to flash flooding.
A dozen cars were submerged on a road and water rescues were needed due to the heavy rainfall.
A water rescue occurred at a home due to flash flooding in the area.
Water rescues were needed at several homes due to flash flooding.
A road was closed due to water flowing over the roadway.
Several roads were closed due to heavy rainfall.
Water covered roadways and caused some road damage due to heavy rainfall.
Flooding that was caused by heavy rains on May 10th continued into the day on May 12th. A man wading through chest deep water along Pine Creek in southeast Scioto County Ohio was pulled under around 1000 on May 12, 2011. His body was recovered during the early afternoon of May 12, 2011.
Several roads had a foot of moving water over them due to heavy rainfall.
One and a half feet of water was reported over a road due to heavy rainfall.
One foot of water was reported over several roadways due to heavy rainfall.
Twenty residents were evacuated from their homes and two people were rescued from vehicles due to flash flooding.
One and a half feet of water was reported near a residence due to heavy rainfall.
One family was evacuated from their residence due to flash flooding.
A road was closed due to flash flooding caused by heavy rain.
Multiple roads were closed due to flash flooding.
Three water rescues occurred due to flash flooding in the area.
Roads were flooded and vehicles were stalled in flood waters due to heavy rain.
Numerous roads were closed due to heavy rainfall.
Several roads were closed due to heavy rainfall.
A campground was evacuated due to heavy rainfall that caused flooding of the area.
Roads were closed due to high waters.
A few roads were closed in eastern and northeastern portions of the county due to heavy rainfall.
Multiple roads were closed due to high waters.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Scioto | 2011-05-12 | 47 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299275, 299277, 299278, 299324, 299280, 299271, 299274, 299326, 299273, 299284, 299286, 299282, 299289, 299288, 299287, 312952, 315020, 306888, 299292, 306890, 306889, 306891, 306892, 299293, 299298, 299300, 306893, 299299, 306894, 299303, 312247, 299314, 299318, 299315, 299316, 299320, 299321, 299329, 299327, 299330, and more.